Talk

Advanced search

To not realise just how dangerous paracetamol is?

(302 Posts)

MNHQ have commented on this thread.

HarshingMyMellow Tue 12-Jun-18 21:56:02

My friend is currently in hospital after taking an accidental overdose of paracetamol.

I say 'accidental', she was taking more than she should because she had a killer toothache but not huge amounts.
I think she took around 8 doses in a day instead of 4 and the repercussions aren't pretty.

I didn't realise a basic, widely available drug was so toxic.

Bambamber Tue 12-Jun-18 21:59:32

Yep, a lot of people don't realise how dangerous it can be when misused. I think because it's available OTC and it's effective for mild pain, it's often seen as harmless

BirthdayKake Tue 12-Jun-18 22:00:22

Apparently it's one of the most dangerous drugs there is

dementedpixie Tue 12-Jun-18 22:01:02

A lot of things are dangerous if taken in excess quantities. Even water can be dangerous

YorkieDorkie Tue 12-Jun-18 22:01:23

What's happened to her OP?

Rocinante1 Tue 12-Jun-18 22:01:37

I was always told you can double up on most OTC medicines by accident but probably be ok, except paracetamol and ibuprofen. For those, always be careful.

fantasmasgoria1 Tue 12-Jun-18 22:01:55

I took an overdose of 50 co codamol and had to go on a series of drips to make sure my liver and kidneys were ok, still warned that I might have liver problems in the future. My mum used to have bad periods and would take up to 14 paracetamol a day then! She had no issues with it and I think some people’s tolerance for it is different. I agree with you though. It is a dangerous drug and it can cause a lot of damage!

WishITookLifeSeriously Tue 12-Jun-18 22:02:20

I am guilty of taking too many painkillers when I'm in pain. Please scare me in to not doing this any more.

BlueBug45 Tue 12-Jun-18 22:02:40

They actually cut down the amount you can buy in one transaction a good few years ago. Unfortunately because cold and flu remedies contain it as well as tablets it is still easy to over dose.

Most people don't realise they can safely take paracetamol and ibuprofen alternately to the maximum daily dose for pain relief. However that's as long as you don't have anything which means you shouldn't take ibuprofen.

DramaAlpaca Tue 12-Jun-18 22:03:53

I'm very sorry to hear about your friend & I really hope she will be OK.

But the instructions on packets of paracetamol about safe dosage really are very clear. As are the legal restrictions on how many you can buy at once without a prescription.

For severe pain like toothache it is better to alternate doses of ibuprofen & paracetamol as they are different drugs that work in different ways.

Butterflykissess Tue 12-Jun-18 22:04:02

oh ive done the same!!

HarshingMyMellow Tue 12-Jun-18 22:04:16

I honestly had no idea. There have been times where I have taken another dose before 4 hours because of pain.

@YorkieDorkie she had severe abdominal pain, was vomiting and sweating to the extreme. It's only when the vomit began to turn bloody that she went to hospital. Currently doing tests to see how her liver and stomach are coping.

Oldraver Tue 12-Jun-18 22:04:19

I really wish paracetemol combination drugs would be banned...my DH used to neck things like Lemsip without thinking and wouldn't listen to reason

DianaPrincessOfThemyscira Tue 12-Jun-18 22:04:33

BlueBug - you don’t even need to alternate them. Ibuprofen and paracetamol together are fine so long as you space the doses properly and don’t take too much.

BlueBug45 Tue 12-Jun-18 22:05:10

Oh and anyone with bad period pains please go to the GP as there are painkillers they can give you on prescription that are stronger than ibuprofen that work better.

Nicknacky Tue 12-Jun-18 22:05:31

I had a quinsy a few years ago and was taking a combination of painkillers and didn’t keep track becuase quite frankly, at that point I didn’t care.

What a bollocking I got at hospital. At one point I think they thought I was trying to overdose.

I hope you friend is ok, it’s easily done when you are in so much pain.

Iruka Tue 12-Jun-18 22:06:05

Paracetamol hangs around in your system so small regular overdoses can be as dangerous than one big overdose

ItsNachoCheese Tue 12-Jun-18 22:06:21

Message deleted by MNHQ Talk Guidelines.

HarshingMyMellow Tue 12-Jun-18 22:06:22

@DramaAlpaca I agree, but when you're in pain and have nothing else at your disposal it's easy to take too much.

Toothache is agony.

kalinkafoxtrot45 Tue 12-Jun-18 22:06:32

Last time I had terrible toothache the pharmacist advised me to alternate paracetamol and ibuprofen, and they were careful to check I knew what my max paracetamol was. I guess it can be very easy to overdo, especially if you have various preparations that contain the substance.

AtSea1979 Tue 12-Jun-18 22:06:40

Crikey, I couldn’t find a 5ml spoon so I used a dessert spoon for calpol the other day. To guess between 10-20ml. Best not do that again.

kalinkafoxtrot45 Tue 12-Jun-18 22:07:34

I hope your friend will be ok. flowers

Miladamermalada Tue 12-Jun-18 22:07:39

Paracetamol is a killer. It isn't the drug which kills but the toxins produced when it is digested. The bad taste has been added so that children don't ingest it, because it is so dangerous.
The worst thing is that most people who take paracetamol overdoses don't want to die. It is the easy drug to grab for impulsive distressed people who swallow a handful down and then think they will be fine.
The effects are delayed by about 2 days so by the time someone thinks they are fine, they really aren't.
For anorexic, underweight and elderly patients, even the normal dose of 2 tablets can over time cause dangerous effects.

HarshingMyMellow Tue 12-Jun-18 22:08:26

@Miladamermalada that is terrifying.

BlueBug45 Tue 12-Jun-18 22:08:43

@DianaPrincessOfThemyscria - I know you don't, though it does help some people to space them out so they cope with their pain better.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: